Minnesota, 2015

Hail in Minnesota, April 12, 2015

April 12, 2015 · NWS FSD · 2 events in 2 counties and zones

Thunderstorms produced penny size hail in Rock and Nobles Counties of southwest Minnesota during the late afternoon of April 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced penny size hail in Rock and Nobles Counties of southwest Minnesota during the late afternoon of April 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 12, 2:37 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 12, 2:37 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 PM CDT SUN APR 12 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 334 PM CDT SUN APR 12 2015

PRESENT OBS INDICATING COLD FRONT SITUATED THROUGH THE EASTERN
JAMES RIVER VALLEY...WITH SATELLITE SHOWING A DEVELOPING CU FIELD
OUT AHEAD OF THE BOUNDARY. THE MAIN UPPER WAVE IS STILL BACK IN THE
WESTERN DAKOTAS...AND WHILE THERE IS CAPPING IN PLACE FOR THE TIME
BEING...AS THE WAVE PUSHES TO THE EAST HI RES MODELS ARE IN GOOD
AGREEMENT ON CONVECTION DEVELOPING BETWEEN 22Z AND 23Z GENERALLY
ORIENTED FROM SOUTHWESTERN MINNESOTA TO THE SOUTHERN INTERSTATE 29
CORRIDOR. THE CONVECTION WILL THEN PUSH EASTWARD THROUGH THE
EVENING...EXITING THE CWA BEFORE 06Z TONIGHT. CONVECTIVE PARAMETERS
STILL SUGGESTING AN ISOLATED SEVERE STORM POSSIBLE WITH HAIL TO THE
SIZE OF QUARTERS AND VERY MARGINALLY SEVERE WINDS...AROUND 50 TO 60
MPH. WILL HAVE COLD AIR ADVECTION BEHIND THE FRONT...AND LOWS ARE
LOOKING TO DROP INTO THE MID AND UPPER 30S.

ON MONDAY HIGH PRESSURE BUILDS INTO THE REGION. WHILE WINDS WILL BE
SOMEWHAT GUSTY THROUGH OUR NORTH AND EAST EARLY IN THE
AFTERNOON...WINDS WILL BEGIN TO FALL OFF IN THE MID AND LATE
AFTERNOON AS THE GRADIENT WEAKENS AS HIGH PRESSURE BUILDS IN. WITH
DRYING...AFTERNOON DEW POINTS WILL BE IN THE TEENS TO LOWER 20S. AS
A RESULT...THERE WILL AGAIN BE SOME FIRE WEATHER CONCERNS AS
ADDRESSED BELOW.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 334 PM CDT SUN APR 12 2015

NOT A LOT GOING ON MONDAY NIGHT THROUGH TUESDAY NIGHT EXCEPT FOR
FIRE WEATHER CONCERNS WHICH IS DETAILED BELOW. TUESDAY WITH A VERY
STOUT SOUTHERLY BREEZE WILL HAVE WELL ABOVE NORMAL TEMPERATURES WITH
HIGHS IN THE 70S...CLOSE TO 80 IN OUR SOUTH CENTRAL SD ZONES. THAT
SAID SOME OF THE BIAS CORRECTED VALUES LOOKED TOO WARM GIVEN THE
850MB TEMPERATURES...SUCH AS MAV AND ECMWF BIAS CORRECTED VALUES.
THEREFORE TRENDED TOWARD THE RELATIVELY COOLER BIAS CORRECTED
READINGS WHICH MIX HIGHS TO ABOUT 800MB BUT STILL MUCH WARMER THAN
WHAT REGULAR MOS AND RAW READINGS WERE.

ON WEDNESDAY...STRONG CLOSED UPPER TROUGH MOVES INTO THE ROCKY
MOUNTAIN REGION WITH A FAIR AMOUNT OF AGREEMENT IN HOW THE
DETERMINISTIC MODELS EVOLVE THIS FEATURE INTO PLAINS. AT THIS
TIME...ATMOSPHERIC CONDITIONS AHEAD OF THE LOW LOOK FAIRLY STABLE SO
KEPT THE TREND OF LITTLE TO NO THUNDER CHANCE. BUT THERE COULD BE A
FEW WARM AIR ADVECTION SHOWERS AHEAD OF THE LOW ON WEDNESDAY AND
WEDNESDAY NIGHT. IN GENERAL...THE VARIOUS MEDIUM RANGE MODELS CLOSE
OFF THE UPPER LOW ENOUGH THAT IT GETS CUTOFF FROM THE FLOW AND
ALLOWS THE DRY NORTHERN STREAM TO TAKEOVER OUR WEATHER. THIS HAS
BEEN THE PATTERN REALLY FOR THIS SPRING. BUT WE WILL MONITOR TO SEE
IF THE LOW EVENTUALLY LIFTS NORTHWARD POSSIBLY BY FRIDAY OR THE
WEEKEND TO BRING UP SOME RAIN. FOR NOW...CHANCES FOR PRECIP DO NOT
LOOK REAL GREAT THURSDAY THROUGH SUNDAY...WITH MODERATING
TEMPERATURES A LITTLE CLOSER TO NORMAL BUT STILL ABOVE NORMAL. FIRE
WEATHER CONCERNS SHOULD ABATE THOUGH.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1202 PM CDT SUN APR 12 2015

SOUTHERLY WINDS WILL GUST TO AROUND 30 KTS INTO LATE AFTERNOON
BEFORE BECOMING NORTHWESTERLY BEHIND A COLD FRONT TRACKING ACROSS
THE AREA. SCATTERED THUNDERSTORMS WILL BE POSSIBLE WITH THIS
FRONT...MAINLY EAST OF INTERSTATE 29 THROUGH 02Z THIS EVENING.

&&

.FIRE WEATHER...
ISSUED AT 335 PM CDT SUN APR 12 2015

.FIRE WEATHER...

RELATIVE HUMIDITY VALUES WILL RANGE FROM 15 TO 20 PERCENT ACROSS THE
AREA ON MONDAY AFTERNOON. EVEN SO...NORTHWESTERLY WINDS WILL REMAIN
IN CHECK OVER MOST AREAS...WITH THE EXCEPTION BEING OVER EAST
CENTRAL SOUTH DAKOTA AND SOUTHWESTERN MINNESOTA WHERE HIGHER WINDS
WILL OCCUR. THE HIGHER WINDS WILL OCCUR IN THE EARLY TO MID
AFTERNOON BEFORE TAPERING DOWN LATER IN THE AFTERNOON AS HIGH
PRESSURE BUILDS INTO THE REGION AND THE GRADIENT RELAXES. IN LIGHT
OF THE ABOVE...HAVE ISSUED A FIRE WEATHER WATCH FOR THE EAST CENTRAL
SOUTH AND SOUTHWESTERN MINNESOTA FIRE WEATHER ZONE FOR MONDAY
AFTERNOON.

TUESDAY STILL LOOKS VERY WINDY WITH DIRECTIONS FROM THE SOUTH. THE
WINDIEST CONDITIONS WILL BE ALONG AND WEST OF A YANKTON...TO SIOUX
FALLS TO MARSHALL MN LINE. WEST OF THAT LINE SOUTHERLY WINDS WILL
AVERAGE A STRONG 25 TO 40 MPH. THEREFORE THESE LOCATIONS ALONG AND
WEST OF THIS LINE WILL LIKELY REACH RED FLAG. FURTHER EAST AND
SOUTHEAST IN PARTS OF SOUTHWEST MN AND ALL OF NORTHWEST IA...WIND
SPEEDS WILL BE SOMEWHAT MUTED...MORE IN THE 15 TO 30 MPH RANGE.
THEREFORE OUR SOUTHEAST ZONES COULD STAY ABSENT OF THE WINDS NEEDED
FOR A RED FLAG WARNING...BUT A VERY HIGH GRASSLAND FIRE DANGER INDEX
IS PROBABLE. MINIMUM HUMIDITY VALUES WILL AVERAGE 17 TO 25
PERCENT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FIRE WEATHER WATCH MONDAY AFTERNOON FOR SDZ257.

     RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR SDZ255-256.

MN...FIRE WEATHER WATCH MONDAY AFTERNOON FOR MNZ900.

IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...MJ
AVIATION...JM
FIRE WEATHER...MJ/JM
Hazardous weather outlook, Apr 12, 10:28 AM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1128 AM CDT SUN APR 12 2015

SDZ038>040-050-052>055-057>061-063>065-068-131630-
BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-
BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-
BON HOMME-
1128 AM CDT SUN APR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUS FIRE WEATHER CONDITIONS WILL DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUS FIRE WEATHER CONDITIONS WILL BE POSSIBLE MAINLY NORTH
OF INTERSTATE 90 ON MONDAY AND ACROSS THE ENTIRE AREA ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ071-072-097-098-SDZ056-062-066-067-069-070-131630-
LINCOLN MN-LYON MN-PIPESTONE-ROCK-MOODY-MINNEHAHA-TURNER-
LINCOLN SD-YANKTON-CLAY SD-
1128 AM CDT SUN APR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTH TO SOUTHWEST WINDS WILL GUST AS HIGH AS 40 TO 50 MPH ACROSS
PARTS OF THE BUFFALO RIDGE IN SOUTHWEST MINNESOTA INTO EARLY
AFTERNOON.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE FROM MAINLY 400 PM
THROUGH 700 PM THIS AFTERNOON. SEVERE THUNDERSTORMS ARE NOT
EXPECTED BUT PEA SIZED HAIL WILL BE POSSIBLE WITH THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUS FIRE WEATHER CONDITIONS WILL BE POSSIBLE MAINLY NORTH
OF INTERSTATE 90 ON MONDAY AND ACROSS THE ENTIRE AREA ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-NEZ013-014-
SDZ071-131630-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-DIXON-
DAKOTA-UNION-
1128 AM CDT SUN APR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTH TO SOUTHWEST WINDS WILL GUST AS HIGH AS 40 TO 50 MPH ACROSS
PARTS OF THE BUFFALO RIDGE IN SOUTHWEST MINNESOTA INTO EARLY
AFTERNOON.

THUNDERSTORMS WILL BECOME LIKELY AROUND 500 PM TODAY WITH THE
THREAT CONTINUING THROUGH ABOUT 1000 PM. A MAJORITY OF THE STORMS
ARE NOT EXPECTED TO BE SEVERE WITH SMALL HAIL AND WIND GUSTS
AROUND 45 MPH THE MAIN THREATS. ALTHOUGH AN ISOLATED STRONG TO
SEVERE STORM PRODUCING QUARTER SIZE HAIL AND WIND GUSTS BETWEEN 50
AND 60 MPH IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TODAY.

In the hours before

Special weather statement, Apr 12, 10:39 AM CST, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 AM CDT SUN APR 12 2015

MNZ071-072-080-081-089-090-097-098-121845-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
ROCK-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...LUVERNE
1139 AM CDT SUN APR 12 2015

...SPECIAL WEATHER STATEMENT...

SOUTHWESTERLY WINDS OF 25 TO 35 MPH...WITH GUSTS OF 40 TO 45 MPH
WILL BE POSSIBLE THROUGH MID AFTERNOON. WINDS WILL THEN TAPER DOWN
DURING THE LATE AFTERNOON.
Local storm report, Apr 12, 4:01 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
501 PM CDT SUN APR 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             3 SSW CENTERVILLE       43.08N 96.98W
04/12/2015  E0.50 INCH       CLAY               SD   PUBLIC

&&

ADAMS

The radar

The Sioux Falls radar (KFSD), 27 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rock

When
April 12, 4:25 PM CST
Where
Rock County, 2.56 mi NW of Hills
Measured
0.75 in hail
Reported by
Public
Coordinates
43.560, -96.400

Hail, Nobles

When
April 12, 5:30 PM CST
Where
Nobles County, 1.47 mi SSW of Wilmont
Measured
0.75 in hail
Reported by
Public
Coordinates
43.750, -95.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570553, 570554.